Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 150, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 27, 2002, 3:04 AM CDT for Linn County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 3:04 AM CDT (08:04 UTC)
- Expired
- May 27, 2002, 4:00 AM CDT
- In force
- 56 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 88 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:30 AM CDT | Thunderstorm Wind 61 E | Parker, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 270804 SVRMCI KSC107-270900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 304 AM CDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINN COUNTY IN EAST CENTRAL KANSAS * UNTIL 400 AM CDT * AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GREELEY...OR NEAR GARNETT...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PARKER BY 310 AM CDT. BLUE MOUND BY 315 AM CDT. MOUND CITY...LA CYGNE BY 325 AM CDT. PLEASANTON BY 330 AM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3805 9505 3839 9504 3839 9463 3806 9463 19
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:14 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, May 26, 9:14 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 914 PM CDT SUN MAY 26 2002 EXPECT MCS/BOW MOVING SOUTHEAST ACROSS SOUTHEAST NEBRASKA TO GRADUALLY TURN A LITTLE MORE SSE...TO FOLLOW EAST SIDE OF THETA-E RIDGE AXIS. MESO-ETA/LAPS SHOW THETA-E RIDGE STAYING JUST TO OUR WEST. BEST LI/S AND CAPE ALSO PROGGED TO STAY JUST TO OUR WEST. HOWEVER DO EXPECT TO SEE SOME ACTIVITY IN THE WESTERN PORTIONS OF THE FCST AREA AROUND MIDNIGHT. WESTERN PORTIONS OF THE FCST AREA ARE ON THE EDGE OF BEST INSTABILITY. COULD SEE SOME ISOLATED SVR WITH DAMAGING WIND/HAIL THE PRIMARY THREATS. AS MCS MOVES SE...EXPECT SUBSIDENCE BEHIND IT TO PUT A SQUELCH ON TSRA ACTIVITY IN THE MORNING FOR E KS/W MO. COULD SEE SOME PRECIP LATER IN THE MORNING ACROSS NE/CEN MO AS MCS MOVES SE. ANY BOUNDARIES LEFT BEHIND COULD ALLOW ADDITIONAL TSRA TO DEVELOP LATE IN THE DAY TOMORROW. HAVE BUMPED POPS UP SOME FOR WESTERN SECTIONS. HOWEVER DID NOT GO GANGBUSTERS...WITH AXIS OF BEST INSTABILITY/MOISTURE PROGGED TO STAY TO OUR WEST. DUE TO EXPECTED PRECIP IN NW CORNER...HAVE DROPPED EXPECTED LOWS SLIGHTLY. NRR 415 PM... SURFACE ANALYSIS THIS AFTERNOON SHOWS MOISTURE RAPIDLY FLOWING INTO THE CENTRAL PLAINS. MID 50S DEWPOINTS HAVE MADE IT INTO CENTRAL NEBRASKA FUELING A LINE OF STORMS. DEEP LAYER MOISTURE WILL CONTINUE TO ADVECT INTO THE REGION DURING THE NEXT 3 TO 4 DAYS. MODEL SOUNDINGS PROG DEEP LAYER MOISTURE ESTABLISHED OVER THE ENTIRE FORECAST AREA BY MID MORNING TOMORROW. FORECASTING THE TIMING OF THUNDERSTORMS WILL BE THE BIG CHALLENGE FOR THE FORECAST THIS WEEK. THE CLUSTER OF STORMS OVER CENTRAL NEBRASKA WILL DRIFT SOUTHEAST SLOWLY PER CORFIDI VECTORS TONIGHT. THE LOW LEVEL JET PROGGED BY THE ETA AND AVN SUGGEST THAT THESE STORMS WILL WEAKEN SUBSTANTIALLY LATE TONIGHT AS STORM INFLOW VEERS TO THE EAST. SCATTERED REMNANTS OF THE MCS WILL HAVE A CHANCE TO REACH FAR EASTERN KANSAS AND FAR WESTERN MISSOURI PRIOR TO 12Z SO I HAVE MAINTAINED 30 PROBABILITIES FOR THE EARLY MORNING HOURS. OUTFLOW BOUNDARIES FROM THIS MCS WILL PROVIDE THE FOCUS FOR STORMS TOMORROW AFTERNOON. I HAVE CARRIED A GENERAL 30 POP FOR THE ENTIRE FORECAST AREA FOR NOW DUE TO THE UNCERTAINTY OF OUTFLOW BOUNDARY PLACEMENT TOMORROW. THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS WILL OCCUR ON TUESDAY AND TUESDAY NIGHT AS AN UPPER LEVEL LOW SHEARS INTO THE CENTRAL UNITED STATES. RAIN COULD BE LOCALLY HEAVY GIVEN THE RICH MOISTURE AVAILABLE TO THE SYSTEM. WIDESPREAD SEVERE STORMS DONT APPEAR TO BE LIKELY DURING THE NEXT FEW DAYS WITH THE LACK OF WIND SHEAR. SOME SUMMER LIKE PULSE STORMS ARE CERTAINLY POSSIBLE WITH BRIEF DAMAGING WIND GUSTS AND BRIEF PERIODS OF SMALL HAIL. KOCH 1225 PM... IN THE 4-7 DAY PERIOD...MEDIUM RANGE MODELS DEVELOP BROAD MID LEVEL TROUGH OVER EASTERN UNITED STATES...WHILE RIDGING BUILDS OVER THE INTERMOUNTAIN WEST. AT THE BEGINNING OF THE PERIOD...WEAK SURFACE BOUNDARY WILL BE STRETCHED ACROSS FORECAST AREA. ISENTROPIC LIFT AND DYNAMIC LIFT FROM WEAK MID LEVEL LOW...WILL KEEP THREAT OF SHOWERS AND STORMS IN FORECAST. DUE TO SLOW MOVEMENT OF LOW TO THE EAST...BUMPED POPS UP A BIT FOR WEDNESDAY NIGHT AND LINGERED PRECIP A LITTLE LONGER INTO THURSDAY. UPPER RIDGING BUILDS OVER SOUTHWEST STATES DURING THE LATTER PART OF THE WEEK...PLACING FORECAST AREA UNDER WEAK NORTHWEST FLOW ALOFT. FRIDAY SHOULD REMAIN DRY...BUT THREAT OF NOCTURNAL CONVECTION WILL INCREASE FRIDAY NIGHT AS MRF DEPICTS STRONG ISENTROPIC LIFT ALONG FRONTAL BOUNDARY DRAPED ACROSS NORTHERN PLAINS. CONVECTION WILL HELP SAG BOUNDARY SOUTH INTO NORTHERN PORTIONS OF FORECAST AREA ON SATURDAY...SO DECIDED TO INTRODUCE LOW CHANCE POPS. BOUNDARY WILL SERVE AS A FOCUS FOR CONVECTIVE DEVELOPMENT DURING THE 6-7 DAY PERIOD...SO EVENTUALLY ENVELOP ENTIRE FORECAST AREA WITH LOW POPS. AS FAR AS TEMPERATURES...BEGINNING OF PERIOD WILL START OFF RELATIVELY COOL...WITH WARMING TREND THROUGH WEEKS END. AT TIME... FRIDAY LOOKS THE WARMEST...WITH SOME EVIDENCE OF COMPRESSIONAL HEATING AHEAD OF NORTHERN PLAINS FRONTAL BOUNDARY. CLOUDS AND CONVECTION WILL KEEP THINGS A LITTLE COOLER ON SATURDAY...THEN IF MRF IS TO BE BELIEVED...FRONT LIFTS NORTH ON SUNDAY PLACING AREA MORE SQUARELY IN THE WARM SECTOR. SF 406 AM... HIGH PRESSURE WILL PUSH OFF TO THE EAST TODAY...AS SOUTHERLY WINDS DEVELOP AHEAD OF AN ADVANCING TROUGH. IN RESPONSE...LOW LEVEL WARM AIR ADVECTION WILL INCREASE THIS AFTERNOON AND TONIGHT...ALLOWING MOISTURE TO RETURN TO THE AREA. IN TURN...TEMPERATURES WILL CLIMB BACK TO SEASONAL NORMALS. MODERATE THETAE ADVECTION AND DIURNAL DESTABILIZATION WILL OCCUR IN THE NORTHERN PLAINS THIS AFTERNOON...ALLOWING TS TO DEVELOP IN SOUTHEASTERN NEBRASKA DURING THE EVENING HOURS. STRENGTHENING LLJ WILL HELP FOCUS CONVECTION INTO AN MCS OVERNIGHT. CORFIDI VECTORS PROG SOUTHWARD MOTION OF THE COMPLEX...SO HAVE ADDED THE CHANCE FOR THUNDERSTORMS IN THE EXTREME NORTHWESTERN PORTION OF CWA AFTER 03Z...SPREADING INTO THE CENTRAL CWA BY 09Z...AND ACROSS THE ENTIRE AREA BY 12Z. ADDITIONAL SUPPORT FOR ACTIVITY...AS UPPER LEVEL SHORTWAVE PROGRESSES THROUGH NORTHERN MO OVERNIGHT. SEVERE CONVECTION APPEARS POSSIBLE...WITH LIFTED INDICES IN THE -5 TO -8 RANGE...AND CAPES IN EXCESS OF 2500 J/KG. SHEAR PARAMETERS INDICATE THE POTENTIAL FOR DAMAGING WINDS AS WELL AS LARGE HAIL. THERE WILL LIKELY BE A BREAK IN THE ACTION DURING THE EARLY AFTERNOON ON MONDAY...BUT CONTINUED WAA ALONG WITH AN ADDITIONAL SHORTWAVE WILL RESULT IN TS DEVELOPMENT MONDAY EVENING. CHANCES FOR CONVECTION WILL CONTINUE THROUGH THURSDAY...WHEN THE SFC FRONT FINALLY MOVES THROUGH THE AREA. SCHMIT .EAX... KS...NONE MO...NONE
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.